CaltechAUTHORS
  A Caltech Library Service

A Statistical Theory of Equilibrium in Games

McKelvey, Richard D. and Palfrey, Thomas R. (1996) A Statistical Theory of Equilibrium in Games. Social Science Working Paper, 955. California Institute of Technology , Pasadena, CA. (Unpublished) http://resolver.caltech.edu/CaltechAUTHORS:20170816-165243053

[img] PDF (sswp 955 - Feb. 1996) - Submitted Version
See Usage Policy.

734Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20170816-165243053

Abstract

This paper describes a statistical model of equilibrium behavior in games, which we call Quanta! Response Equilibrium (QRE). The key feature of the equilibrium is that individuals do not always play best responses to the strategies of their opponents, but play better strategies with higher probability than worse strategies. We illustrate several different applications of this approach, and establish a number of theoretical properties of this equilibrium concept. We also demonstrate an equivalence between this equilibrium notion and Bayesian games derived from games of complete information with perturbed payoffs.


Item Type:Report or Paper (Working Paper)
Related URLs:
URLURL TypeDescription
http://resolver.caltech.edu/CaltechAUTHORS:20160307-140531268Related ItemPublished Version
Additional Information:We acknowledge support of National Science Foundation Grant No. SBR-9223701 to the California Institute of Technology and the support of the JPL-Caltech supercomputer project. A version of this paper was presented at the First Japanese Decentralization Conference at Keio University in November, 1994. We are grateful to the warm hospitality during that conference, and appreciate the comments received from the audience. The second author thanks the Laboratoire d'Economie Industrielle and CERAS for research support and hospitality. We acknowledge valuable discussions with Mahmoud El-Gamal, Jacques-François Thisse, and Mark Fey, and the research assistance of Eugene Grayver and Rob Weber. Published as McKelvey, Richard D., and Thomas R. Palfrey. "A statistical theory of equilibrium in games." The Japanese Economic Review 47, no. 2 (1996): 186-209.
Group:Social Science Working Papers
Funders:
Funding AgencyGrant Number
Laboratoire d'Economie IndustrielleUNSPECIFIED
CERASUNSPECIFIED
Subject Keywords:Game Theory, Statistical Methods
Classification Code:JEL: 026, 211
Record Number:CaltechAUTHORS:20170816-165243053
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20170816-165243053
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80535
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:17 Aug 2017 16:22
Last Modified:17 Aug 2017 16:22

Repository Staff Only: item control page